Alert archive / Arizona / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Phoenix, AZ

July 15, 2018Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood watch at Jul 15, 2018, 8:55 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Jul 15, 2018, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 8:55 AM MST (15:55 UTC)
In effect from
Jul 15, 2018, 11:00 AM MST
Expired
Jul 15, 2018, 6:30 PM MST
In force
8 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 3.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS65 KPSR 151555
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Phoenix AZ
855 AM MST Sun Jul 15 2018

AZZ545-547-552-556>558-560>563-160300-
/O.NEW.KPSR.FF.A.0002.180715T1800Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin-
Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos-
Dripping Springs-Globe/Miami-Southeast Gila County-
Including the cities of Superior, Punkin Center, Sunflower, 
San Carlos, Hayden, Winkelman, Globe, and Miami
855 AM MST Sun Jul 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Phoenix has issued a

* Flash Flood Watch for a portion of south central Arizona, 
  including the following areas, Dripping Springs, Globe/Miami, 
  Mazatzal Mountains, New River Mesa, Pinal/Superstition 
  Mountains, Rio Verde/Salt River, San Carlos, Southeast Gila 
  County, Superior, and Tonto Basin. 

* Until 8 PM MST this evening

* Scattered thunderstorms are expected to develop this afternoon
  across portions of Maricopa, Gila, and Pinal counties.
  Conditions remain exceptionally moist and the strongest storms
  will be capable of producing heavy rainfall and flash flooding.

* Flooding of normally dry washes, low water crossings, and poorly
  drained intersections is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that flooding of washes, creeks and
other drainage areas is possible within the watch area. If you
are in the watch area, you should watch the weather and be
prepared to take immediate action should heavy rain and flooding
occur or a flash flood warning be issued.

&&

$$
1 follow-up statement
673 
WGUS65 KPSR 160130
FFAPSR

Flood Watch
National Weather Service Phoenix AZ
630 PM MST Sun Jul 15 2018

AZZ545-547-552-556>558-560>563-160230-
/O.CAN.KPSR.FF.A.0002.000000T0000Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin-
Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos-
Dripping Springs-Globe/Miami-Southeast Gila County-
630 PM MST Sun Jul 15 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Arizona has
been cancelled. Storms and heavy rainfall are no longer expected. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 7:26 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 15, 7:26 AM MST, 1 hour 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Phoenix AZ
726 AM MST Sun Jul 15 2018

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
Moisture levels will remain substantial enough through the early to
mid part of the week to produce isolated to scattered showers and
thunderstorms mainly from the central deserts to the higher
elevations to the north, east and sometimes southeastern California.
Storm chances will expand in coverage into early next week with both
daytime and nighttime rainfall possible. A slow decrease in moisture
and a warming trend are expected for the latter part of the week
into the weekend.

&&

.DISCUSSION...
Current radar is painting areas of mostly light and isolated
moderate rain showers tracking southwest to southeast across the
central to SW lower deserts. The cyclonically rotating path of these
showers indicate another MCV now centered near N Gila county. SPC
mesoanalysis reveals a closed low/inverted trough circulation aloft
associated with a little vort max over east-central to central AZ
and is showing up well from H7 to H5. Moisture remains abundant
across the region with with very high dewpoints from the surface
through the boundary layer and up through the mid levels. Surface
dewpoint readings remain in the mid to upper 60s and even a few low
70s across much of the region and these very elevated dewpoints have
been like this for days now. And same goes for the very high
dewpoints at 925 to 850 mb on SPC ranging from 10-19C. In addition
the H7-H5 mean RH remains 80 to above 90 percent across our area.
Recent runs of the HRRR, the HRW-NMMwest and the HRW-ARWwest have
captured the latest radar best and are the current preferred
solutions.

Conditions remain favorable for continued mostly light to moderate
rain showers and isolated pop-up thunderstorms especially over the
higher elevations to the east. Moisture and instability profiles are
too moist for widespread, organized areas of strong thunderstorms to
dominate. For instance, observed and forecast soundings show
relatively skinny CAPE with forecast CAPE for today falling from
near 500 j/kg this morning to near 0 by late afternoon and early
evening. Models are in good agreement on forecast PW continuing
today from 1.8 to 2.2 in. through the early part of this week.
Together with substantial cloud cover to mitigate surface heating in
many locales today, the forecast soundings are closer to moist
adiabatic. Although, with the presence of the inverted trough and
attendant small vort max aloft, and areas of differential surface
heating later in the day, a few isolated, larger thunderstorms
able to produce excessive rainfall and flash flooding remain the
biggest threat.

During the later half of the week PWs are expected to slowly
decrease to near 1.0-1.5 in.  The slow decrease in moisture and an
increase in H5 heights to near 597dam will usher in a warming
trend and a return to dangerous heat. High temperatures over the
weekend are likely to exceed 110 degrees by Saturday. Meanwhile
though, periodic chances for thunderstorms will continue
throughout the forecast period ending next weekend.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Considerable moisture will continue to impact the greater Phoenix
area over the next 24 hours, leading to BKN to OVC decks much of the
time with bases mostly aoa 10k feet. Disturbances embedded in a
northeast flow aloft will result in some morning showers, thus we
have VCSH added to the TAFs. Expect showers to diminish during the
morning but another round of thunderstorms will return most likely
during the early evening. Moisture values remain high so heavy rain
is possible and threat of dust is reduced. Also, due to deep
moisture in the column, outflow winds will likely not be as strong.
Decided to add VCTS to the Phoenix area TAFS starting at 02z, with a
wind shift mentioned at that time; winds turn from the west to an
easterly component. Exact direction of the shift very hard to call
at this time so confidence is rather low on the exact direction (not
the occurrence of the wind shift). For now, opted to be somewhat
optimistic on CIGs and visibility, keeping CIGs aoa 8k feet with no
mention of vis restriction. After 05z, went with VCSH for the
duration of the night, given deep moisture that will remain in
place. Also expect mid deck CIGS much of the night.

Southeast California/Southwest Arizona including KIPL and KBLH:

There are no aviation weather concerns as winds will follow
typical diurnal trends and remain relatively light. Otherwise,
expect periods of variable mid and high level clouds with some
CIGs at times, mainly aoa 20k feet.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Monsoon moisture will remain in place with scattered to isolated
showers and thunderstorms anticipated through the middle
part of the week. This will include pockets of wetting rains,
especially over the higher terrain of eastern areas. A slow drying
and warming trend will develop during the latter half of the week,
except for the higher terrain locales where isolated storms will
continue. Below normal high temperatures will finally reach to near
normal levels by Thursday, climbing well above normal by Saturday as
hotter deserts reach or exceed 110 degrees.

Min RH values will remain above 20 percent across the region through
Thursday except for SE CA where it will range near 15-20 percent.
Lower deserts will dry a bit with minimum RH falling into upper
teens Friday into Saturday. Outside of gusty thunderstorm winds,
expect typical light to moderate winds favoring variable, diurnal
and afternoon upslope patterns. Overnight recovery will generally be
fair to good and occasionally excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures through this
active period into next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...CB
FIRE WEATHER...Hirsch/Sawtelle/CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:25 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal65 min
Jul 14, 5:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 14, 5:57 PM MSTDust Storm WarningPSRMaricopa, Pinal33 min
Jul 14, 6:39 PM MSTSpecial Weather StatementPSRGila51 min
Jul 15, 12:41 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 15, 1:04 PM MSTAreal Flood AdvisoryPSRGila, Maricopa118 min
Jul 15, 1:19 PM MSTSpecial Weather StatementPSRGila41 min

Nearby

Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.